Alert archive / Nebraska / Flash Flood Warnings in 2019
Flash Flood Warning 39, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Aug 21, 2019, 2:29 AM CDT for Hall County, Nebraska. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2019, 2:29 AM CDT (07:29 UTC)
- Expired
- Aug 21, 2019, 8:28 AM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Hall County, NE
The radar
The Grand Island radar (KUEX), 60 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 3:14 AM CDT | HEAVY RAIN 2.78 | 3 Wnw Alda, NE | |
| Aug 21, 4:45 AM CDT | HEAVY RAIN 2.96 | 2 W Doniphan, NE | |
| Aug 21, 6:38 AM CDT | HEAVY RAIN 1.55 | 3 Sse Grand Island, NE | |
| Aug 21, 7:00 AM CDT | HEAVY RAIN 2.11 | 4 Ene Doniphan, NE | COCORAHS STATION HALL005. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3106 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1409 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
The text
As transmitted.
711
WGUS53 KGID 210729
FFWGID
NEC079-211430-
/O.NEW.KGID.FF.W.0039.190821T0729Z-190821T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
229 AM CDT Wed Aug 21 2019
The National Weather Service in Hastings has issued a
* Flash Flood Warning for...
Central Hall County in south central Nebraska...
* Until 930 AM CDT Wednesday.
* At 228 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two to four inches of rain have
already fallen in portions of the warning, especially between
Wood River and Alda. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Grand Island, Wood River, Doniphan and Alda.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4080 9870 4089 9872 4098 9850 4096 9828
4070 9828
$$
Billings Wright1 follow-up statement
664
WGUS73 KGID 211328
FFSGID
Flash Flood Statement
National Weather Service Hastings NE
828 AM CDT Wed Aug 21 2019
NEC079-211337-
/O.CAN.KGID.FF.W.0039.000000T0000Z-190821T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hall NE-
828 AM CDT Wed Aug 21 2019
...THE FLASH FLOOD WARNING FOR CENTRAL HALL COUNTY IS CANCELLED...
Periodic thunderstorms with heavy rain may continue affect portions
of the area this morning, but flash flooding is no longer expected
to pose a threat. Elevated water levels of area creeks and waterways
will continue through the day, so this Flash Flood Warning has been
replaced with a broader, longer duration Flood Warning, which is in
effect until 815 PM this evening.
LAT...LON 4080 9870 4089 9872 4098 9850 4096 9828
4070 9828
$$
ADPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 12:20 AM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 21, 12:20 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1220 AM CDT Wed Aug 21 2019 .UPDATE... Issued at 1220 AM CDT Wed Aug 21 2019 Thunderstorms have quickly fired up across the area over the last half hour, which is a few hours ahead of the most recent high-res model runs. Increased pops for the near-term and QPF based on recent development location and guidance. The main concern is that this activity is is developing in an area that has had 200-400% of normal for precipitation over the past 30 days...so flooding with any of these storms, especially if they train over the same area is a concern. The evolution remains to be seen with the activity in the NE Panhandle and continued overnight development...still think for the next few hours...the Nebraska counties, especially north of I-80 have the best chance for rain/storms. && .SHORT TERM...(This evening through Thursday night) Issued at 327 PM CDT Tue Aug 20 2019 Upper air and satellite data show westerly flow continues across the area today, as high pressure remains centered over the south central CONUS. The sfc pattern wasn't clear cut to start the day, thanks to an overall weak pattern along with outflow from storms in the region...but currently the main boundary lies across far southern portions of the CWA. To the north winds have been east- northeasterly (gusting to near 20 MPH occasionally)...to the south winds have been south-southwesterly. Overall, things have been dry across the CWA today, though earlier this afternoon a few isolated showers/weak storms developed along that sfc/lower-level boundary near the NE/KS state line...but didn't amount to much. As expected, dewpoints have made things unpleasant, with most locations in the mid 70s. Across north-central KS, where winds were/are more SWrly, dewpoints have mixed down into the 60s. No big surprises with temperatures, mid 80s to mid/upper 90s. The worst heat index values have been over eastern NE/into east/southern KS...but we have had readings in the 100-105 deg range as well. Expect little change in that through the rest of the afternoon. Increasing chances for storms remains the primary forecast concern through the short term period. Looking at this evening/tonight, main notable change compared to 24 hrs ago is that models have slowed down the onset of the 'heavier/more widespread' activity. Short term models actually show very little going on this evening, the exception mainly being some scattered activity perhaps affecting the far SSWrn portions of the CWA (most keep it just outside our border). But do have small chances in CWA-wide, can't completely rule any area totally out (some hint at isolated activity in the north). It's not until after midnight that chances ramp up more. First, increasing lift along the nose of a srly LLJ nosing in to the area may spark off an area of thunderstorms...most models showing this being near/south of I-80 and near/east of HWY 281...though activity popping up outside of that area certainly is possible as well. It's not looking to be until after 09Z before the main upper level disturbance starts moving into the area...with models showing it being after sunrise before the main area of precip slides into the Tri-cities area. The SPC Day 1 Slight Risk continues include all of our NE counties and a good chunk of our KS counties. While deeper layer shear isn't the greatest early on, models are in good agreement showing plenty of instability present. Hail/wind transitioning to more of a wind threat is expected...but heavy rain will be a concern throughout. Plenty of moisture present will allow for efficient rain-makers...and any training could cause flooding concerns. As we get into the daytime hours tomorrow, confidence is lower with how things will evolve. There is quite a bit of difference between models with just how long/how widespread activity lingers into the day. Forecast is on the generous side with higher PoPs, but come midday it's not out of the question there is less going on than currently in there...especially in the northern half or so of the CWA. If there is any kind of break tomorrow afternoon, depending on where the main sfc boundary is...redevelopment of stronger storms late day/evening isn't out of the question...mainly across the south. That uncertainty with precipitation carries on into Wed night/Thursday...as models then show another upper level disturbance moving in from the west...which looks to mainly affect the southern half of the CWA. Thursday night models finally 'dry things out', moving this disturbance off to the east. Severe threat is expected to have waned by the time we get into Thursday/Thurs night. Another question mark in the forecast lies with high temperatures tomorrow. Lowered highs a solid 3-5 degrees, with some guidance/models suggesting that wasn't near enough. How precip evolves tomorrow is going to play a big part, it if does truly last most of the day over most of the area, yes the current forecast is too warm (some guidance-mainly GFS driven-has locations not making it out of the 60s). Trended things down into the lower/mid 70s north to lower/mid 80s in KS. Tomorrow night, not as much activity/breaks in the clouds could result in lower overnight lows than currently forecast (which are in the upper 50s-lower 60s). Plenty of uncertainties. Thursday highs look to be in the mid 70s for most. .LONG TERM...(Friday through Tuesday) Issued at 327 PM CDT Tue Aug 20 2019 With plenty going on in the shorter term side of things, significant time was not spent on Friday into early next work week. In the big picture, there hasn't been any notable changes....we're still looking at a lower-confidence/periodic precip chance type of pattern across the region. Flow remains generally zonal, with occasional shortwave disturbances moving through...but nailing down specifics with timing/location is difficult. Temperature-wise, forecast has Fri/Mon/Tue in the mid 70s-lower 80s, with the weekend warmer, further into the 80s/lower 90s. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday) Issued at 1220 AM CDT Wed Aug 21 2019 Thunderstorms have begun along the I-80 corridor in Nebraska which impacts both terminals. This is slightly ahead of the the earlier forecast and have -TSRA from the onset at KGRI. KEAR may be on the fringe for a period of time before it too should have some impacts from thunderstorms. MVFR to IFR ceilings are expected by morning with continued chances for thunderstorms throughout the day. Winds will remain east to northeast through the forecast. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Billings Wright SHORT TERM...ADP LONG TERM...ADP AVIATION...Billings Wright
Hazardous weather outlook, Aug 21, 12:09 AM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 1209 AM CDT Wed Aug 21 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 220515- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1209 AM CDT Wed Aug 21 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Thunderstorm chances remain in the forecast across the outlook area through the overnight hours, especially for areas along and north of Interstate 80 with decreasing thunderstorm chances as you head south into northern Kansas. There will be the potential for some storms to be strong to severe. The primary hazards will be hail up to the size of golf balls, wind gusts near 60 MPH and torrential rainfall which could lead to flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There are periodic thunderstorm chances each day Wednesday through Monday. At this time, the best chances for more widespread activity looks to be Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Billings Wright
In the hours before
Special weather statement, Aug 21, 12:11 AM CDT, 2 hours 18 minutes before
Special Weather Statement National Weather Service Hastings NE 1211 AM CDT Wed Aug 21 2019 NEZ062-210600- Hall NE- 1211 AM CDT Wed Aug 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HALL COUNTY UNTIL 100 AM CDT... At 1211 AM CDT, Doppler radar was tracking a strong thunderstorm near Alda, or 10 miles southwest of Grand Island, moving east at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Grand Island, Wood River, Doniphan and Alda. LAT...LON 4078 9866 4089 9864 4089 9828 4070 9828 TIME...MOT...LOC 0511Z 270DEG 9KT 4080 9849 JCB
Special weather statement, Aug 21, 1:05 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
105 AM CDT Wed Aug 21 2019
NEZ060-210645-
Dawson NE-
105 AM CDT Wed Aug 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON COUNTY UNTIL
145 AM CDT...
At 105 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Gothenburg, or 28 miles northwest of Lexington, moving
northeast at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Dawson
County.
LAT...LON 4105 10022 4105 9979 4103 9978 4095 10016
4100 10023
TIME...MOT...LOC 0605Z 242DEG 10KT 4106 10013
JCBLocal storm report, Aug 21, 1:47 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
147 AM CDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 AM TSTM WND GST 3 SE RAVENNA 40.99N 98.87W
08/21/2019 M55 MPH BUFFALO NE MESONET
&&
JMBWThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 12:11 AM CDT | Special Weather Statement | GID | Hall | 49 min |
| Aug 21, 12:36 AM CDT | Severe Thunderstorm Warning | GID | Hamilton | 39 min |
| Aug 21, 12:39 AM CDT | Severe Thunderstorm Warning | GID | Buffalo, Hall, Howard | 51 min |
| Aug 21, 1:05 AM CDT | Special Weather Statement | GID | Dawson | 40 min |
| Aug 21, 1:13 AM CDT | Severe Thunderstorm Warning | GID | Clay, Hamilton | 47 min |
| Aug 21, 1:17 AM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Hamilton, York | 43 min |
| Aug 21, 1:20 AM CDT | Severe Thunderstorm Warning | GID | Sherman | 40 min |
| Aug 21, 1:22 AM CDT | Flash Flood Warning | GID | Buffalo, Hall, Howard, Sherman | 7 hr |
| Aug 21, 1:28 AM CDT | Severe Thunderstorm Warning | GID | Buffalo, Hall, Howard, Sherman | 47 min |
| Aug 21, 1:32 AM CDT | Severe Thunderstorm Warning | GID | Adams, Hall | 43 min |
| Aug 21, 1:55 AM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Hamilton, Merrick, York | 50 min |
| Aug 21, 1:59 AM CDT | Severe Thunderstorm Warning | GID | Buffalo, Hall, Howard, Merrick, Sherman | 46 min |
| Aug 21, 2:06 AM CDT | Flash Flood Warning | GID | Clay, Fillmore, Hamilton, York | 7 hr |
| Aug 21, 2:42 AM CDT | Special Weather Statement | GID | York | 48 min |
| Aug 21, 2:43 AM CDT | Special Weather Statement | GID | Hamilton | 47 min |
| Aug 21, 2:51 AM CDT | Flash Flood Warning | GID | Sherman | 6 hr |
| Aug 21, 2:55 AM CDT | Severe Thunderstorm Warning | GID | Fillmore, York | 32 min |
| Aug 21, 3:17 AM CDT | Flash Flood Warning | GID | Howard | 5 hr |
| Aug 21, 4:16 AM CDT | Special Weather Statement | GID | Dawson, Gosper | 44 min |
| Aug 21, 5:53 AM CDT | Special Weather Statement | GID | Valley | 52 min |
| Aug 21, 8:14 AM CDT | Areal Flood Warning | GID | Buffalo, Hall, Howard, Sherman | 12 hr |
| Aug 21, 8:39 AM CDT | Areal Flood Warning | GID | Fillmore, Hamilton, York | 12 hr |
| Aug 21, 5:13 PM CDT | Areal Flood Warning | GID | Fillmore, Hamilton, York | 7 days |
Nearby
Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.